Does anyone here know about ammonia levels? My ex was admitted to the hospital on Tuesday. He was confused and disoriented. His ammonia level was 152. After lots of the heavy-duty laxatives, he is definitely cleaned out. His ammonia level yesterday was 149. Today the doc said they are giving him maximum doses (and he is not constipated), but his level is 230 today. His body is producing ammonia faster than they can get rid of it. He is sleeping a lot and still has bouts of confusion, but overall he is clear-headed.
Hospice was called in today for a consult. What now? How high can the ammonia level go before coma? Does a high level affect the kidneys? His kidneys are still working good. Other than confusion and risk of coma, what does the high ammonia level do?
high ammonia levels can affect liver and kidney. Drug or alcohol abuse is the main reason for this. According to me, following are some symptoms related to high ammonia levels:
-Loss of appetite
-Nausea with or without vomiting
-Pain in the back, sides or abdomen
-Weakness (loss of strength)
I am fairly confident that the high ammonia levels are a result of the liver not working . the liver can fix itself to a point, alcohol will destroy it to the point of not being able to repair itself. everybody reacts different to the ammonia levels, my mother;s level was at 220 and she should have been comatose, but wasn't.. are they giving him the lactalose to lower the levels?
Yes, but nothing worked. He was discharged from the hospital Sunday. He is now a Hospice patient, and the doctor estimated a few days to a few weeks. Our kids are 25 and 21, and they are struggling with the news. Please keep our entire family in your prayers. Thank you.
This comment was a long time ago and it's too late for this family, sadly. My heart goes out to them. But I want to add something for anyone reading it now. I'm not an expert, but I've researched this because I have a family member with advanced cirrhosis. The liver normally filters out ammonia, which is a toxic by-product from the break down of protein that we eat, but when the liver is too damaged it can't do that anymore, and the ammonia ends up in your blood, and goes to your brain, where it causes mental symptoms. That's hepatic encephalopathy, which is a complication of advanced cirrhosis. Lactulose is the standard treatment, it binds to the ammonia in the body and makes it pass through the intestines. But if that doesn't work, there are antibiotics that can be used. Rifaximin is considered the best (and unfortunately, most expensive) one. It kills the bacteria that produce the ammonia. Other antibiotics that are sometimes used are neomycin and paramomycin. So, if anyone else has a loved one who is not being helped by Lactulose, ask a doctor about these antibiotics.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.